Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 182, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 17, 2006, 6:43 PM CDT for Iowa County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2006, 6:43 PM CDT (23:43 UTC)
- Expired
- Jul 17, 2006, 7:26 PM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Iowa County, IA
The radar
The Quad Cities radar (KDVN), 115 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2363 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 172343 SVRDVN IAC095-180045- /O.NEW.KDVN.SV.W.0182.060717T2343Z-060718T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 643 PM CDT MON JUL 17 2006 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IOWA COUNTY IN EAST CENTRAL IOWA... * UNTIL 745 PM CDT. * AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM AMANA TO PARNELL...OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF MARENGO TO 16 MILES NORTHEAST OF SIGOURNEY... AND MOVING SOUTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... HOLBROOK BY 650 PM CDT... THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4185 9200 4152 9210 4151 9184 4185 9184 $$ MAYES
3 follow-up statements
000 WWUS53 KDVN 180000 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 701 PM CDT MON JUL 17 2006 IAC101-107-180045- /O.CON.KDVN.SV.W.0183.000000T0000Z-060718T0045Z/ KEOKUK IA-JEFFERSON IA- 701 PM CDT MON JUL 17 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR JEFFERSON AND SOUTHEASTERN KEOKUK COUNTIES... AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PACKWOOD...OR ABOUT 8 MILES NORTHWEST OF FAIRFIELD... MOVING SOUTHEAST AT 50 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... FAIRFIELD...BECKWITH...LIBERTYVILLE AND 7 MILES SOUTHWEST OF SALINA BY 710 PM CDT... THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND/OR LARGE HAIL...AND IT REMAINS A THREAT. THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM FLOODING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS. LAT...LON 4133 9202 4124 9221 4092 9210 4094 9177 $$ MCCLURE
000 WWUS53 KDVN 180009 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 708 PM CDT MON JUL 17 2006 IAC095-180045- /O.CON.KDVN.SV.W.0182.000000T0000Z-060718T0045Z/ IOWA IA- 708 PM CDT MON JUL 17 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR IOWA COUNTY... AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF HOMESTEAD TO HOLBROOK...OR ALONG A LINE EXTENDING FROM 14 MILES WEST OF IOWA CITY TO 20 MILES NORTHWEST OF WASHINGTON...MOVING SOUTHEAST AT 25 MPH. THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. A SECOND STRONG STORM WAS DEVELOPING JUST SOUTHEAST OF BELLE PLAINE...ALSO MOVING SOUTHEAST AT 25 MPH. THIS STORM IS ALSO CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS. LAT...LON 4185 9230 4152 9210 4151 9184 4185 9184 $$ MAYES
000 WWUS53 KDVN 180026 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 725 PM CDT MON JUL 17 2006 IAC095-180035- /O.CAN.KDVN.SV.W.0182.000000T0000Z-060718T0045Z/ IOWA IA- 725 PM CDT MON JUL 17 2006 ...THE SEVERE THUNDERSTORM WARNING FOR IOWA COUNTY IS CANCELLED... THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR EASTERN IOWA AND NORTHWEST ILLINOIS. LAT...LON 4185 9230 4152 9210 4151 9184 4185 9184 $$ MAYES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 17, 3:10 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 310 PM CDT MON JUL 17 2006 .SYNOPSIS... A COLD FRONT WILL SLOWLY MOVE THROUGH THE REGION TONIGHT BEFORE STALLING OUT ACROSS MISSOURI AND CENTRAL ILLINOIS. THE PASSAGE OF THE FRONT SHOULD BRING IN LESS HUMID AND COOLER CONDITIONS. && .DISCUSSION... CAP STILL HOLDING ACROSS THE AREA AND THE MAIN QUESTION IS WILL IT BE BROKEN. CHANCES LOOK BETTER TO THE EAST OF THE CWFA BUT GIVEN THE EXTREME HEAT/INSTABILITY...CAN NOT RULE IT OUT HAPPENING OVER US. THEREFORE WILL TAKE A WAIT AND SEE APPROACH. COLD FRONT SHOULD STALL OUT/WASH OUT ACROSS NORTHERN MISSOURI/CENTRAL ILLINOIS BY TUESDAY MORNING. AS FOR THE CURRENT HEAT ADVISORY...WILL LET IT EXPIRE AT 00Z. WE MAY STILL SEE HEAT INDICES OF 80 OR ABOVE ACROSS THE SOUTH THIRD TONIGHT BUT HEAT INDICES SHOULD REMAIN BELOW 105 ON TUESDAY. MODELS ARE ALL OVER THE PLACE REGARDING HOW MUCH THE UPPER RIDGE WILL BREAK DOWN. IT WOULD APPEAR THAT A RESPECTABLE MCS SHOULD FIRE TUESDAY EVENING IN THE PLAINS AND MOVE GENERALLY EAST...BRUSHING THE NORTHERN THIRD OR SO OF THE CWFA WEDNESDAY MORNING. ANOTHER MCS EVENT MAY BE SEEN LATE WEDNESDAY NIGHT/THURSDAY MORNING ACROSS THE NORTHERN THIRD. THIS SECOND MCS EVENT IS LESS CERTAIN. FRIDAY ON...DID NOT REALLY MAKE ANY CHANGES. GLOBAL MODELS ARE VACILLATING WITH EACH RUN REGARDING A DEVELOPING LONGWAVE TROF OVER THE EASTERN CONUS. ONE THING THAT IS CERTAIN IS THAT NORTHWEST FLOW WILL DEVELOP ALLOWING COOLER TEMPERATURES TO PUSH INTO THE AREA. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...HEAT ADVISORY TODAY MAINLY ALONG AND SOUTH OF ROUTE 30. IL...HEAT ADVISORY TODAY. MO...HEAT ADVISORY TODAY. 08
Hazardous weather outlook, Jul 17, 12:30 PM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1230 PM CDT MON JUL 17 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181730- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1230 PM CDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR AREAS SOUTH OF HIGHWAY 30. HOT TEMPERATURES CONTINUED THROUGH THE NIGHT LAST NIGHT AND WILL CONTINUE DURING THE DAY TODAY. AFTERNOON HIGHS IN THE UPPER 90S COMBINED WITH HIGH RELATIVE HUMIDITY WILL PRODUCE HEAT INDEX READINGS OF 105 TO 110 ACROSS THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. THE STRONG HEATING OF THE DAY ALONG WITH THE HIGH HUMIDITY WILL CONTRIBUTE TO VERY UNSTABLE CONDITIONS. IN ADDITION...AN UPPER-LEVEL WAVE WILL HELP PROVIDE SUPPORT FOR THUNDERSTORMS AS A SURFACE COLD FRONT WORKS ACROSS IOWA FROM THE NORTHWEST. THE INSTABILITY...ALONG WITH COLDER AIR MOVING IN AT MID- LEVELS...IS EXPECTED TO BREAK THE CAP TODAY AND ALLOW THUNDERSTORMS TO DEVELOP. THUNDERSTORMS WILL INTENSIFY QUICKLY INTO SUPERCELLS CAPABLE OF PRODUCING UP TO GOLFBALL- SIZED HAIL... WITH A FEW CELLS CAPABLE OF EVEN LARGER HAIL. AS THE STORMS MOVE ACROSS THE AREA...CELLS MAY EVOLVE INTO SMALLER LINES OR BOW ECHOES...AND THE PRIMARY THREAT WILL SHIFT TOWARD DAMAGING WINDS UP TO 80 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS MAY MOVE INTO THE AREA ON LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. THE STORMS MAY BE STRONG... AND THERE IS A SMALL POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. MAYES
In the hours before
Local storm report, Jul 17, 6:05 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND DMG LUZERNE 41.91N 92.18W
07/17/2006 BENTON IA BROADCAST MEDIA
1-2 IN DIAMETER TREE LIMBS DOWN. ESTIMATED 60 MPH WINDS.
&&
50Local storm report, Jul 17, 6:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL BLAIRSTOWN 41.91N 92.08W
07/17/2006 E0.88 INCH BENTON IA EMERGENCY MNGR
ALSO VERY HEAVY RAIN.
&&
50Local storm report, Jul 17, 6:12 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND GST 1 S ATKINS 41.98N 91.86W
07/17/2006 E60.00 MPH BENTON IA EMERGENCY MNGR
ALSO VERY HEAVY RAIN.
&&
50Local storm report, Jul 17, 6:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST ATKINS 42.00N 91.86W
07/17/2006 E80 MPH BENTON IA EMERGENCY MNGR
ESTIMATED GUSTS OF 70-80 MPH WITH VERY HEAVY RAIN.
&&
50Local storm report, Jul 17, 6:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG MARENGO 41.80N 92.07W
07/17/2006 IOWA IA TRAINED SPOTTER
SPOTTER REPORTED VERY STRONG WINDS WITH 2 TO 3 INCH
DIAMETER BRANCHES DOWN IN HER YARD. ALSO REPORTED VERY
HEAVY RAIN.
&&
MIKEZLocal storm report, Jul 17, 6:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
642 PM CDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND GST CEDAR RAPIDS 41.97N 91.67W
07/17/2006 E60 MPH LINN IA TRAINED SPOTTER
ESTIMATED 60 TO 70 MPH WINDS ON SW SIDE OF CEDAR RAPIDS
NEAR THE AIRPORT.
&&
BRIANPThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:25 AM CDT | Heat Advisory | DVN | Cedar, Clinton, Des Moines, Henry, Iowa, Jackson and 9 more | 16 hr |
| Jul 17, 4:56 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 54 min |
| Jul 17, 5:11 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 64 min |
| Jul 17, 5:47 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 58 min |
| Jul 17, 6:01 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 59 min |
| Jul 17, 6:14 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 61 min |
| Jul 17, 6:46 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 59 min |
| Jul 17, 6:59 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.